Mississippi, 2007

Flash Flooding and Hail in Mississippi, May 10, 2007

May 10, 2007 · NWS MEG · 6 events in 4 counties and zones

Daytime heating on May 10, 2007 helped to develop scattered showers and thunderstorms during the afternoon and evening hours. Some of the storms produced large hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Daytime heating on May 10, 2007 helped to develop scattered showers and thunderstorms during the afternoon and evening hours. Some of the storms produced large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 10, 9:11 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, May 10, 9:11 AM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1011 AM CDT THU MAY 10 2007

.DISCUSSION...

A WARM AND HUMID AIRMASS PERSISTS ACROSS THE MID SOUTH THIS
MORNING. DAYTIME HEATING CONTINUES ACROSS MOST OF THE AREA AND
THIS HAS ALLOWED FOR INCREASED INSTABILITY TO DEVELOP. THIS SHOULD
CONTINUE AND WITH THE ENVIRONMENT ONLY WEAKLY CAPPED IN MOST
AREAS...EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE TO BECOME
MORE NUMEROUS LATER THIS AFTERNOON DURING PEAK DAYTIME HEATING.
HAVE RAISED POPS TO LIKELY ACROSS SOUTHWEST PORTIONS OF THE AREA
WHERE NUMEROUS SHOWERS AND THUNDERSTORMS ARE ALREADY ONGOING THIS
MORNING. HAVE ALSO LOWERED TEMPS A BIT IN WESTERN AREAS DUE TO
INCREASED CLOUD COVER AND ONGOING CONVECTION. OTHERWISE...FORECAST
LOOKS ON TRACK.

UPDATED ZONES AND GRIDS WILL BE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 224 AM CDT THU MAY 10 2007/

DISCUSSION...

ANOTHER DAY OF SCATTERED AFTERNOON THUNDERSTORMS IS IN STORE FOR
THE AREA. CONDITIONS HAVE NOT CHANGED MUCH FROM YESTERDAY EXCEPT
THAT THERE IS MORE CLOUD COVER FROM LAST NIGHT/S THUNDERSTORMS
ACTIVITY. THIS MAY KEEP TEMPS DOWN A COUPLE DEGREES FROM
YESTERDAY. ATMOSPHERE REMAINS MOIST AND UNSTABLE OVER THE REGION
AS THE UPPER LOW MOVES THROUGH EAST TEXAS TODAY. WIND FIELDS ARE
WEAK IN THE LOWER LEVELS WHICH SHOULD PREVENT WIDESPREAD SEVERE
ACTIVITY. LIKE YESTERDAY...THERE COULD BE AN ISOLATED STORM OR TWO
THAT PRODUCES SMALL HAIL WITH LOCALIZED DAMAGING WIND. CONVECTION
SHOULD CONTINUE THROUGH THE EVENING BEFORE DIMINISHING OVERNIGHT.

VERY MUCH A REPEAT SITUATION FOR FRIDAY AS THE UPPER LOW BEGINS TO
MOVE INTO THE CENTRAL GULF. ACTIVITY MAY BE MORE CONTAINED
ACROSS THE NORTHERN HALF OF THE FORECAST AREA AS MODELS ARE
SHOWING SOME DRIER AIR OVER MS. ALTHOUGH...THERE ARE SOME DOUBTS
AS TO WHETHER OR NOT THE LACK OF MOISTURE IS PROPERLY RESOLVED.

RAIN CHANCES SHOULD BEGIN TO DECLINE ON SATURDAY AS THE LOW MOVES
FURTHER INTO THE GULF. GFS/NAM CONTINUE TO SHOW MOISTURE HANGING
OVER THE REGION WITH THE NAM A LITTLE FURTHER NORTH WITH THIS MOISTURE.

ON SUNDAY...DRIER AIR ADVECTS INTO THE REGION FROM THE NORTH AND
THE FIRST HALF OF THE WEEK APPEARS TO BE DRY WITH TEMPS IN THE 80S
AND LOWS MAINLY IN THE 60S. NEXT CHANCE OF RAIN IS WEDNESDAY AS A
FRONT APPROACHES THE REGION FROM THE NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  88  69  86  68 /  50  30  50  30
MKL  89  65  85  63 /  50  30  50  30
JBR  86  65  84  65 /  50  30  50  30
TUP  89  66  86  65 /  50  30  40  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

JLH/DNV
Hazardous weather outlook, May 10, 2:14 AM CST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
314 AM CDT THU MAY 10 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111015-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
314 AM CDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN IN THE
AFTERNOON HEAT AND HUMIDITY AND LINGER THROUGH THE EVENING.
ISOLATED WIND DAMAGE ALONG WITH SMALL HAIL WILL BE POSSIBLE WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
FRIDAY AND SATURDAY. ISOLATED WIND DAMAGE ALONG WITH SMALL HAIL
WILL BE POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

VALLE

In the hours before

Special weather statement, May 10, 11:14 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1214 PM CDT THU MAY 10 2007

TNZ090-101745-
HARDEMAN TN-
1214 PM CDT THU MAY 10 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...HARDEMAN COUNTY.

SEVERAL STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WERE LOCATED BETWEEN SILERTON AND
SAULSBURY...INCLUDING THE CITY OF BOLIVAR AT 1214 PM CDT...MOVING
EAST AT 5 MPH.

PEOPLE IN HARDEMAN COUNTY...INCLUDING THE CITY OF BOLIVAR...SHOULD
MONITOR THIS STORM CLOSELY..
Special weather statement, May 10, 11:33 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1233 PM CDT THU MAY 10 2007

MSZ003-004-101800-
TIPPAH MS-BENTON MS-
1233 PM CDT THU MAY 10 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...BENTON AND TIPPAH COUNTIES.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED OVER GRAVESTOWN AT 1233 PM CDT...MOVING
EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN BENTON AND TIPPAH COUNTIES...INCLUDING THE CITY OF
RIPLEY...SHOULD MONITOR THIS STORM CLOSELY..

The radar

The Memphis radar (KNQA), 104 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 flash flood. Local standard time, as filed.

Hail, Tippah

When
May 10, 12:15 PM CST to 12:20 PM CST
Where
Tippah County, Ripley Arpt
Measured
0.88 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.720, -89.020

Flash Flood, Tippah

When
May 10, 1:15 PM CST to 2:15 PM CST
Where
Tippah County, Blue Mtn
Cause
Heavy Rain
Reported by
Post Office
Coordinates
34.670, -89.030

Heavy rain produced standing water on Mill Street in Blue Mountain.

Hail, Pontotoc

When
May 10, 1:30 PM CST to 1:35 PM CST
Where
Pontotoc County, Ecru
Measured
1 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.350, -89.030

Hail, Itawamba

When
May 10, 2:28 PM CST to 2:30 PM CST
Where
Itawamba County, Clay
Measured
0.88 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.270, -88.330

Flash Flood, Itawamba

When
May 10, 2:45 PM CST to 3:45 PM CST
Where
Itawamba County, 3 mi E of Sand Spgs
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.430, -88.327

Heavy rain produced 4 to 5 inches of standing water over a couple of roadways 3 miles east of Sandy Springs.

Hail, Tallahatchie

When
May 10, 5:21 PM CST to 5:26 PM CST
Where
Tallahatchie County, 4 mi SW of Sumner
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
33.929, -90.429

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32966, 32968, 32970, 32971, 32974, 32977.